zig
0

Notifications

  • You're all caught up!

Is it Normal to Have Acid Reflux After Taking a Vitimin B Complex?

by
author image April Khan
April Khan is a medical journalist who began writing in 2005. She has contributed to publications such as "BBC Focus." In 2012, Khan received her Doctor of Public Health from the University of Medicine and Dentistry of New Jersey. She also holds an Associate of Arts from the Art Institute of Dallas and a Master of Science in international health from University College London.
Is it Normal to Have Acid Reflux After Taking a Vitimin B Complex?
Large B-complex vitamins can cause acid reflux. Photo Credit John Foxx/Stockbyte/Getty Images

Acid reflux occurs when acid backs up from the stomach into the esophagus. People who get acid reflux also experience symptoms such as burning in the chest and abdominal discomfort. Acid reflux is normally triggered by eating spicy or oily foods, laying down too soon after eating or wearing tight clothing that puts pressure on the stomach. However, it is possible to experience acid reflux when taking vitamin supplements.

Vitamins B-complex

B-complex is a group of B vitamins including, but are not limited to, vitamins B1, B2, B9 and B12. B-complex vitamins occur naturally in grains, proteins, fruit and vegetables. B-complex vitamins work to convert food to energy, support metabolism and control mood, appetite and sleep. A healthy diet can provide you with the recommended daily amount of these vitamins, but if you are deficient in them or run in risk of deficiency, you might need to take B-complex supplements.

Side Effects

B-complex vitamin supplement side effects vary depending on what else is in the B-complex vitamin. Vitamin B-complex supplements that contain vitamins C, biotin, vitamin E and folic acid can cause constipation, dark green stools, mild diarrhea, nausea, stomach pain or vomiting. Vitamin B-complex that contains vitamin C, biotin and folic acid may cause drowsiness, headache, mild diarrhea and nausea. Common side effects of B-complex formulas are abdominal discomfort and constipation.

You Might Also Like

Causes

Acid reflux is not an immediate side effect of taking vitamin B-complex supplements. However, very large vitamin pills can irritate the esophagus, triggering acid reflux, according to Dr. David Katz in "O Magazine." As the vitamin goes down, it can irritate the esophageal lining, causing the premature relaxation of the barrier muscles called the lower esophageal sphincter. The lower esophageal sphincter opens as food goes down the esophagus and closes when it reaches the stomach; this keeps acid from flowing back into the esophagus. If this muscle band relaxes prematurely, acid can escape the stomach and back up into the esophagus.

Considerations

If you experience heartburn or acid reflux as a result of taking vitamin B-complex supplements, notify your physician. The website Drugs.com also recommends reporting any unlisted side effects to the Food and Drug Administration.

Related Searches

LiveStrong Calorie Tracker
THE LIVESTRONG.COM MyPlate Nutrition, Workouts & Tips
GOAL
  • Gain 2 pounds per week
  • Gain 1.5 pounds per week
  • Gain 1 pound per week
  • Gain 0.5 pound per week
  • Maintain my current weight
  • Lose 0.5 pound per week
  • Lose 1 pound per week
  • Lose 1.5 pounds per week
  • Lose 2 pounds per week
GENDER
  • Female
  • Male
lbs.
ft. in.

References

Demand Media